Format

Send to

Choose Destination
Scand J Rheumatol. 2005 Mar-Apr;34(2):148-51.

Exacerbation of Whipple's disease associated with infliximab treatment.

Author information

1
Department of Clinical Immunology and Rheumatology, Medizinische Poliklinik, University of Würzburg, Germany. kneitz_C@klinik.uni-wuerzburg.de

Abstract

A 34-year-old man with chronic inflammatory joint disease and recurrent fever over 6 years was diagnosed as having Still's disease. Treatment with corticosteroids and azathioprine was ineffective. Therefore, infliximab/ methotrexate was started. The patient subsequently developed a wasting disease with rapid weight loss, erythema nodosum, diarrhoea, progressive lymph node enlargement, and a sigmoido-vesical fistula. Histological analysis of several enlarged lymph nodes, the margins of the fistula, and the small bowel established the diagnosis of Whipple's disease (WD). The presence of Tropheryma whipplei (Tw) DNA in the tissues was confirmed by polymerase chain reaction (PCR). Careful re-evaluation of biopsies taken from the ileum and the liver 2 years earlier, which at that time was not judged to be diagnostic for WD, retrospectively showed subtle histological signs of WD and were positive for Tw DNA. In summary, infliximab treatment seems to increase the risk of exacerbation of WD. WD should be carefully ruled out prior to application of tumour necrosis factor-alpha (TNF-alpha) blockade.

PMID:
16095013
DOI:
10.1080/03009740510015230
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center